Alert archive / Indiana / Flash Flood Warnings in 2013

Flash Flood Warning 18, NWS Indianapolis, IN

June 26, 2013Knox County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Jun 26, 2013, 8:58 PM EDT for Knox County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2013, 8:58 PM EDT (00:58 UTC)
Expired
Jun 27, 2013, 12:00 AM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

County Knox County, IN

The radar

The Evansville,IN radar (KVWX), 44 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2013-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2013-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2612 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

393 
WGUS53 KIND 270058
FFWIND
INC083-270400-
/O.NEW.KIND.FF.W.0018.130627T0058Z-130627T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
858 PM EDT WED JUN 26 2013

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN KNOX COUNTY IN SOUTHWEST INDIANA...

* UNTIL MIDNIGHT EDT

* AT 854 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED THAT 2 TO 2.5 INCHES OF RAIN HAS FALLEN    
  ACROSS THE SOUTHERN HALF OF KNOX COUNTY SINCE 730 PM. UP TO AN     
  ADDITIONAL INCH IS POSSIBLE BEFORE THE RAIN ENDS LATER THIS        
  EVENING.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  VINCENNES.

SEVERAL ROADWAYS ARE FLOODED IN VINCENNES...AND WATER IS RUNNING 
ACROSS STATE ROUTE 61 SIX MILES SOUTH OF MONROE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND... DONT DROWN.

&&

LAT...LON 3854 8767 3864 8763 3868 8758 3869 8753
      3875 8750 3870 8728 3867 8726 3868 8725
      3854 8724 3850 8730 3854 8735 3851 8738
      3854 8740 3853 8746 3849 8749 3849 8754

$$

RYAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 7:43 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 26, 7:43 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
743 PM EDT WED JUN 26 2013

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...
ISSUED AT 254 PM EDT WED JUN 26 2013

AN EXTREMELY LARGE AND SLOW MOVING LOW PRESSURE WILL DOMINATE
INDIANA WEATHER INTO EARLY NEXT WEEK. THIS SYSTEM SHOULD MOSTLY
REMAIN FROM THE WESTERN GULF COAST...ACROSS THE HOOSIER STATE...TO
NEW ENGLAND. AS LONG AS IT IS AROUND THUNDERSTORMS ARE POSSIBLE.

TOWARD THE MIDDLE OF NEXT WEEK HIGH PRESSURE SHOULD PUSH INTO
INDIANA FROM THE SOUTHEAST.

&&

.NEAR TERM /TONIGHT/...

ISSUED AT 254 PM EDT WED JUN 26 2013

ROUNDS OF PRECIPITATION TONIGHT AS SATELLITE SHOWS SHORT WAVES
CONTINUING TO HEAD IN FROM NORTHWEST. ALSO UNSTABLE AIR OVER
AREA. REPORTS OF EXTREMELY HEAVY RAIN IN STORMS ALREADY OVER CWA.
WILL CONTINUE FLASH FLOOD WATCH CONSIDERING THIS.

OTRW...NOT A HIGH CONFIDENCE FORECAST SINCE SITUATION WILL BE
HEAVILY INFLUENCED BY MESOSCALE FACTORS. TRIED TO TACKLE THIS BY
USING CONSENSUS OF MAV AND MET TO HOPEFULLY CAPTURE STRENGTHS OF
BOTH.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...

ISSUED AT 254 PM EDT WED JUN 26 2013

DIFFICULT FORECAST. GFS AND NAM BROADLY AGREE SHORT WAVES MOVING
ACROSS CWA WHILE WARM HUMID AIR PERSISTS. MODELS DIFFER IN DETAILS
WHICH WILL MAKE A BIG DIFFERENCE IN HOW CONVECTION DEVELOPS. THIS IN
TURN WILL AFFECT EVERYTHING ELSE. THINK CONSENSUS OF MET AND MAV
BEST FOR NOW TO CAPTURE STRENGTH OF BOTH.

IN OTHER WORDS...PARTLY CLOUDY TO MOSTLY CLOUDY WITH A PERSISTENT
CHANCE OF THUNDER. TEMPS A BIT BELOW NORMAL DAYS AND ABOVE NORMAL
NIGHTS WITH CLOUDS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
ISSUED AT 240 PM EDT WED JUN 26 2013

MODEL ENSEMBLES INDICATE A STRONG UPPER TROUGH ACROSS THE EASTERN
GREAT LAKES AND OUR REGION EARLY ON IN THE LONG TERM. OVER TIME
MODELS DEVELOP THIS INTO A CLOSED UPPER LOW ACROSS OUR AREA AND
RETROGRADE IT INTO THE WESTERN GREAT LAKES AND UPPER MISSISSIPPI
VALLEY BY DAY 7.  EVEN THOUGH THEY AGREE ON THE OVERALL PATTERN THERE
IS SOME DISAGREEMENT ON HOW MUCH PRECIP WILL REMAIN.  THE CANADIAN
IS MOSTLY DRY AFTER SUNDAY...WHILE THE EURO AND GFS INDICATE AT
LEAST CHANCE POPS DURING THE DAY.

FOR NOW WILL INDICATE CHANCE POPS DURING THE DAY AND SLIGHT CHANCE POPS
AT NIGHT.  WENT CLOSE TO ALL BLEND TEMPERATURES TEMPERATURES EARLY ON.
TEMPERATURES MAY WARM UP SLIGHTLY AS THE UPPER LOW WEAKENS AND
RETROGRADES A LITTLE ON DAY 6 AND 7.  WENT SLIGHTLY ABOVE ALL BLEND
HIGHS THOSE PERIODS.  OTHERWISE...NO SIGNIFICANT CHANGES MADE.

&&

.AVIATION /DISCUSSION FOR THE 27/0000Z TAF ISSUANCE/...

ISSUED AT 724 PM EDT WED JUN 26 2013

SOME WEAK WAVES ALOFT AND DIURNAL HEATING CONTINUE TO TRIGGER
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE SOUTHERN PORTIONS OF
CENTRAL INDIANA. THIS ACTIVITY WILL MAINLY IMPACT KHUF AND KBMG
THROUGH SUNSET. MVFR AND EVEN BRIEF PERIODS OF IFR CAN BE EXPECTED
OVER THE NEXT FEW HOURS AT KHUF AND KBMG. ELSEWHERE...REMOVED
MENTION OF SHOWERS AND STORMS AT KLAF AND KIND. THERE ARE A FEW
SHOWERS NORTH OF KLAF AT THIS TIME...BUT THEY SHOULD NOT HAVE AN
IMPACT ON OPERATIONS.

MVFR FOG IS EXPECTED TO DEVELOP LATE TONIGHT AS GROUND REMAINS
WET...AND THEN SCATTER OUT SHORTLY AFTER SUNRISE TOMORROW.
SOUTHWEST WINDS WILL GRADUALLY VEER TO THE WEST AND THEN NORTHWEST
THROUGH THE COURSE OF THE TAF PERIOD. SUSTAINED SPEEDS WILL
GENERALLY RANGE BETWEEN 4 TO 8 KTS...EXCEPT TOMORROW AFTERNOON
WHEN THEY INCREASE TO 8 TO 12 KTS WITH GUSTS UP TO 21 KTS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR INZ021-028>031-
035>049-051>057-060>065-067>072.

&&

SYNOPSIS...JK
NEAR TERM...JK
SHORT TERM...JK
LONG TERM....JH
AVIATION...TDUD

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jun 26, 10:29 AM EDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1029 AM EDT WED JUN 26 2013

INZ021-028>031-035>049-051>057-060>065-067>072-271430-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1029 AM EDT WED JUN 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: STRONG TO SEVERE THUNDERSTORMS...SOME WITH EXTREMELY
HEAVY RAIN.

HAZARDS: FLASH FLOODING...DAMAGING WINDS...LARGE HAIL...DANGEROUS
LIGHTNING...TORRENTIAL RAINFALL...AND ISOLATED TORNADOES.

TIMING: TODAY THROUGH THIS EVENING.

DISCUSSION: A WARM AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS
THE AREA. A FRONTAL SYSTEM IS EXPECTED TO MOVE THROUGH THE AREA
THROUGH EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL INDIANA AT
TIMES THROUGH NEXT TUESDAY. AT THIS POINT...WIDESPREAD SEVERE
STORMS ARE NOT EXPECTED. HOWEVER...LIGHTNING IS A THREAT FROM ANY
THUNDERSTORM.

DISCUSSION: A FRONTAL SYSTEM IS EXPECTED TO MOVE THROUGH THE AREA THROUGH
THURSDAY. IN THE WAKE OF THIS FRONT...AN UPPER LEVEL LOW IS
EXPECTED TO SETTLE INTO THE OHIO VALLEY BY THE WEEKEND AND INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY SEVERE WEATHER
REPORTS...ESPECIALLY THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JK

In the hours before

Local storm report, Jun 26, 6:57 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
657 PM EDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             VINCENNES               38.68N  87.51W
06/26/2013  E0.25 INCH       KNOX               IN   EMERGENCY MNGR

            AT SOUTH 6TH STREET

&&

BHH
Local storm report, Jun 26, 7:00 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
700 PM EDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             VINCENNES               38.68N  87.51W
06/26/2013  E0.25 INCH       KNOX               IN   EMERGENCY MNGR

            LOCATED AT MAIN STREET

&&

BHH
Local storm report, Jun 26, 7:01 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
701 PM EDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HEAVY RAIN       PAXTON                  39.02N  87.39W
06/26/2013  M3.42 INCH       SULLIVAN           IN   AMATEUR RADIO

            FELL BETWEEN 1 AND 3 PM EDT

&&

CORRECTED EVENT TIME

BHH
Local storm report, Jun 26, 7:07 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
707 PM EDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     FLOOD            3 S TERRE HAUTE         39.43N  87.38W
06/26/2013                   VIGO               IN   AMATEUR RADIO

            ESTIMATED 3 FEET OF WATER ON MCALLISTER LANE

&&

BHH
Local storm report, Jun 26, 8:40 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
840 PM EDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     TSTM WND DMG     1 S MONROE CITY         38.60N  87.35W
06/26/2013                   KNOX               IN   EMERGENCY MNGR

            TREE LIMBS DOWNED ALONG STATE ROUTE 61. TIME ESTIMATED
            FROM RADAR.

&&

MDR
Local storm report, Jun 26, 8:42 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
842 PM EDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     TSTM WND DMG     VINCENNES               38.68N  87.51W
06/26/2013                   KNOX               IN   FIRE DEPT/RESCUE

            4 INCH DIAMETER TREE LIMB DOWNED IN THE 500 BLOCK OF
            CHURCH STREET. TIME ESTIMATED FROM RADAR.

&&

MDR

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:22 PM EDTFlash Flood WarningINDDaviess, Martin3 hr
Jun 26, 9:06 PM EDTRiver Flood WarningINDKnox, Sullivan6 days
Jun 26, 10:30 PM EDTAreal Flood WarningINDClay, Greene, Owen, Sullivan, Vigo6 hr
Jun 26, 10:44 PM EDTRiver Flood WarningINDDaviess, Greene, Knox65 hr
Jun 26, 10:44 PM EDTRiver Flood WarningINDDaviess, Greene, Knox54 hr
Jun 26, 10:44 PM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike4 days
Jun 26, 10:44 PM EDTRiver Flood WarningINDKnox, Sullivan59 hr
Jun 27, 4:21 AM EDTDense Fog AdvisoryINDBartholomew, Brown, Clay, Daviess, Greene, Hendricks and 14 more5 hr
Jun 27, 12:08 PM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike5 days
Jun 27, 12:08 PM EDTRiver Flood WarningINDGibson, Knox5 days
Jun 27, 12:08 PM EDTRiver Flood WarningINDKnox54 hr
Jun 27, 12:08 PM EDTRiver Flood WarningINDGibson, Knox, Posey8 days
Jun 27, 5:40 PM EDTSevere Thunderstorm WarningINDHoward50 min
Jun 27, 6:15 PM EDTSpecial Weather StatementINDTipton30 min
Jun 27, 6:33 PM EDTSpecial Weather StatementINDMadison42 min
Jun 27, 7:01 PM EDTSpecial Weather StatementINDHenry44 min
Jun 27, 7:15 PM EDTSevere Thunderstorm WarningINDHenry, Madison, Rush45 min
Jun 27, 7:58 PM EDTSevere Thunderstorm WarningINDDecatur, Rush32 min

Nearby

Flash Flood Warnings in Indiana, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.